News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Hypertension

Question: High systolic, low diastolic BP


 mothermary - Sat Aug 18, 2007 9:14 pm

I am a 52 year old female, quite overweight but active (weight training 2x a week and walking, but not at all as consistantly as I should). Very busy with family and a business my husband and I own. Often feel stressed and rushed, but I am not a terribly "high strung" person. (My father died of heart disease at age 55 as did his father and brother. My mother is 74, takes care of heself, not overweight, gets on her treadmill consistantly but is medicated for high cholesterol and hypertension.) I have been on 150-175 mcg of levothyroxin for years for hypothyroid. BP has been "borderline" for a couple of years (often about 140/80) I have been on HCTZ once a day for a year, although did not always remember to take it.
So here's the question: at dr. visit this week my BP was 160/68 and 160/66. Dr. prescribed Lisino-HCTZ 25mg 1X day. I know that the systolic is quite high, but what explains (in anything) the diastolic being so relatively low? If I continue to lose weight and walk (more consistantly!) any guess on the chances of getting of this BP med? I realize part of it may be hereditary. Thanks for the help.
 Dr. Chan Lowe - Thu Sep 06, 2007 2:01 pm

User avatar Hi Mothermary,

Your diastolic is not dangerously low. Actually I like to see diastolic blood pressures in this area. There are a few reasons why one may have a high systolic and low/normal diastolic blood pressure.

Probably the most common reason is anxiety (white coat syndrome) which classically raises the systolic blood pressure.

Another possibility is that your thyroid levels may be getting too high. This can also cause a high systolic level.

When taking the blood pressure medicines you should monitor your blood pressure regularly. Sometimes they will drop both numbers causing the diastolic to actually get too low.

Exercise and a proper diet (with low sodium) can decrease blood pressures. This may or may not be enough for you to come off the blood pressure medicines but it is certainly worth a try. And, doing this will help your overall health also.

Best wishes.
 mothermary - Thu Sep 06, 2007 2:47 pm

Dr. Lowe,
Thank you so much for the reply. Actually, at the same time time my doctor started me on the new BP med, he also decreased the levothyroxin because a blood test showed my TSH to be low. I have a complete check up with him in about 6 weeks so we can look at it all again. Thanks again for the reply. Mary
 Dr. Chan Lowe - Thu Sep 06, 2007 10:15 pm

User avatar It sounds like your doctor was already thinking everything I mentioned. Thanks for the update. I hope this helps your blood pressure issues.
 rlf - Sat Sep 22, 2007 3:27 pm

My father, 79 yrs. old, also suffers from too high systolic, anywhere from 160 to 170 and sometimes higher, and a low diastolic, anywhere from 50 to 65. He's been experiencing fainting spells and weakness, which his doctor suspects is caused by that low diastolic. They are doing MRI and EEG, stress test and blood work to rule out other reasons for blackouts. He also suffers from PAD and has had several surguries for that condition a few years back. Can the low diastolic be treated without raising the systolic?

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here